Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 92, NWS Omaha, NE

May 22, 2002Johnson County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 22, 2002, 10:55 PM CDT for Johnson County, Nebraska. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2002, 10:55 PM CDT (03:55 UTC)
Expired
May 22, 2002, 11:30 PM CDT
In force
35 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Johnson County, NE

The radar

The Omaha radar (KOAX), 108 km from the middle of the area, began a volume at 03:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 8:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1330 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 230355
SVROMA
NEC097-230430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
1055 PM CDT WED MAY 22 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSON COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 1130 PM CDT

* AT 1051 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF CRAB ORCHARD...OR ABOUT 16
  MILES EAST OF BEATRICE...MOVING EAST AT 40 MPH.

* SOME LOCATIONS AFFECTED...
  TECUMSEH...ELK CREEK

IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED
BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4037 9655 4019 9648 4029 9603 4052 9607

GRIFFIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:22 PM CDT, 8 hours 33 minutes earlier.

Area forecast discussion, May 22, 2:22 PM CDT, 8 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
222 PM CDT WED MAY 22 2002

MAIN CONCERN FOR THE OVERNIGHT HOURS IS THE CHANCE OF SHOWERS AND
TSTMS.  SURFACE ANALYSIS EARLY THIS AFTN SHOWED CDFNT EXTENDING
FROM LOW PRES CENTER OVER WRN ND SWD INTO ERN NM.  DEWPOINTS IN
THE LOCAL AREA GENLY IN THE 50S...BUT MUCH DRIER AIR TO THE WEST
WHERE WIND HAS SHIFTED TO W.  AS THE LOW CONTS TO MOVE NEWD TNGT
EXPECT CDFNT TO PUSH INTO ERN NE AND SWRN IA...SIMILAR TO THE 12Z
ETA OUTPUT.  BEST CHANCE OF PCPN IS OVER SERN NE INTO SWRN IA...
AND WILL GO WITH LIKELY POPS THERE FOR TNGT.  SHOULD SEE FAIRLY
GOOD INFLOW INTO THE FNT...BUT BEST LOW LEVEL JET WILL BE FARTHER
TO THE EAST.  EXPECT TSTMS TO DEVELOP ALONG THE BOUNDARY LATE THIS
AFTN/EVENING...WITH BETTER COVERAGE LATER TNGT.  WILL REISSUE WIND
ADVISORY FOR THIS EVENING...WITH WRN EDGE A LITTLE FARTHER TO THE
EAST.  WILL GO WITH LOWS FROM NEAR 50 IN NERN NE TO MID AND UPPER
50S SRN ZONES.

MODELS DIFFER A BIT ON HOW THEY HANDLE FRONT THU INTO FRI.  ETA
SOLUTION PREFERRED...AVN SEEMS TOO FAR N.  COOL AIR WILL GET
DEEPER DURING THE DAY THU...AND HAVE HIGHS RANGING FROM LOWER TO
MID 60S FAR NW COUNTIES TO UPPER 70S AT THE MO BORDER.  EXPECT
WIND TO DROP OFF SOME THU NGT...AND NGM MOS LOOKS A LITTLE TOO
WARM.  EXPECT ISENTROPIC LIFT OVER THE FNT TO HELP GENERATE SOME
SHOWERS ON FRI...BUT PCPN AMOUNTS VERY LIGHT.  LONGER RANGE FCST
MODELS SHOW UPPER LEVEL PATTERN BECOMING A BIT MORE ZONAL BY THE
WEEKEND...BUT STILL SOME TENDENCY FOR BELOW NORMAL HEIGHTS IN THE
WRN U.S. THROUGH EARLY NEXT WEEK.

IF YOU HAVE COMMENTS ON THE NEW FORECAST DISCUSSION FORMAT...PLEASE
E-MAIL THEM TO W-OAX.WEBMASTER@NOAA.GOV OR CALL DAVE THEOPHILUS AT
402-359-5166.

.OMA...WIND ADVISORY INTO THIS EVENING GENLY E OF A LINE FROM
ONAWA IOWA TO BLAIR AND BEATRICE NEBRASKA.

MILLER

In the hours before

Special weather statement, May 22, 5:04 PM CDT, 5 hours 51 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-220315-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
504 PM CDT WED MAY 22 2002

STORM SPOTTERS SHOULD BE PREPARED FOR ACTIVATION THIS EVENING
AND TONIGHT IN EASTERN NEBRASKA AND SOUTHWEST IOWA.   A SEVERE
THUNDERSTORM WATCH IN IN EFFECT FOR PARTS OF EASTERN NEBRASKA
THIS EVENING.  THE STORMS ARE LIKELY TO SPREAD EAST INTO WESTERN
IOWA TONIGHT...AND SEVERE STORMS WILL STILL BE POSSIBLE.

MOIST AND UNSTABLE AIR LIES AHEAD OF A COLD FRONT MOVING SLOWLY
THROUGH THE EASTERN THIRD OF NEBRASKA.	IN ADDITION...LOW
PRESSURE OVER WESTERN KANSAS IS FORECAST TO TRACK INTO NORTHEAST
KANSAS LATE TONIGHT.  A COMBINATION OF MODERATE INSTABILITY AND
STRONG WIND SHEAR MAY ALLOW SUPERCELL THUNDERSTORMS TO DEVELOP.
THE MAIN SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND LARGE
HAIL.

SEVERE WEATHER IS NOT EXPECTED THURSDAY OR FRIDAY...AS COOLER AND

MORE STABLE AIR PUSHES SOUTH INTO THE AREA.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

POLLACK
Special weather statement, May 22, 9:05 PM CDT, 1 hour 50 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-230700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
905 PM CDT WED MAY 22 2002

STORM SPOTTERS SHOULD BE PREPARED FOR ACTIVATION TONIGHT IN
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.	 A SEVERE THUNDERSTORM
WATCH IS IN EFFECT NEAR AND SOUTH OF A LINE FROM SEWARD TO
LOUISVILLE AND RED OAK IOWA UNTIL 2 AM.  A LINE OF THUNDERSTORMS
WILL MOVE SOUTHEAST ACROSS THE AREA.  STRONG STORMS WILL
DEVELOP IN THE SOUTHERN PART OF THE LINE IN KANSAS...THEN
GRADUALLY WEAKEN AS THEY MOVE TOWARD THE NORTHEAST.

THUNDERSTORM DEVELOPMENT WILL BE INCREASED BY A STRENGTHENING
LOW LEVEL JET...AS LOW PRESSURE OVER WESTERN KANSAS TRACKS
TOWARD THE NORTHEAST.  A COMBINATION OF MODERATE INSTABILITY AND
STRONG WIND SHEAR MAY ALLOW SUPERCELL THUNDERSTORMS TO DEVELOP.
THE MAIN SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND LARGE
HAIL.

SEVERE WEATHER IS NOT EXPECTED THURSDAY OR FRIDAY...AS COOLER AND
MORE STABLE AIR PUSHES SOUTH INTO THE AREA.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

POLLACK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 10:29 PM CDTSevere Thunderstorm WarningOAXGage31 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.